February 1975

Liver Disease Caused by Propylthiouracil

Author Affiliations

From the Department of Medicine, Division of Gastroenterology, and the Department of Pathology, Duke University Medical Center, and Veterans Administration Hospital, Durham, NC. Dr. Lefer is now at the Lee Memorial Hospital, Fort Myers, Fla.

Arch Intern Med. 1975;135(2):319-321. doi:10.1001/archinte.1975.00330020123017

Chronicctive hepatitis consists of a group of chronic liver diseases with continuous or episodic acute inflammation. Long-incubation serum hepatitis virus (HBAg type B) has been implicated as a major causative factor;1 Wilson disease is another that is considerably less common.2 Cases of drug-induced chronic active hepatitis are rare; laxatives containing oxyphenisatin3,4 and methyldopa (Aldomet)5 are the only known examples. There are only two references in the literature associating propylthiouracil with liver abnormalities6,7; in these cases, however, other possible causes of liver disease were not excluded. This report describes the clinical and light and electron microscopic findings of our first case of liver disease and possible chronic active hepatitis associated with propylthiouracil.

Patient Summary  A 56-year-old white man entered Duke Hospital with a two-year history of weakness, a 22.7-kg (50-lb) weight loss despite an increased appetite, insomnia, hyperdefecation (five formed stools per day), heat intolerance, and

First Page Preview View Large
First page PDF preview
First page PDF preview